Children’s mass poisoning in Uzbekistan: potential cause announced
Tens of children in Tashkent were admitted to the toxicology centre with symptoms of poisoning, fever, and indigestion. Their parents link their sickness with iodine drug administration, Kazinform cites Gazeta.uz.
Children were administered Antistrumin medication at school pursuant to the Uzbek President’s decree as of November 10, 2022, to provide pregnant women, breastfeeding mothers, and children aged 3-15 years old with iodine drugs free of charge. The parents said the drug was given in 2022 and April this year. The iodization program was launched on September 20 at all schools and kindergartens countrywide to protect children from iodine deficiency as Uzbekistan is known as a highly iodine-deficient country.
According to doctor of the republican scientific centre of emergency medicine Orif Inamov, the situation at the toxicology unit is under control. He said this medication causes no intoxication. There are 18 children out of 26 who are staying in the hospital with diarrhea and fever. Only 0.01 % of 6.5 million children who took medicine sought medical assistance. He added the patients were mainly diagnosed with acute respiratory virus infection.
As head of the toxicology unit Nemat Eshboyev said, on the first day some 50-60 kids sought medical attention. 90% of which received at-home treatment.
As the analysis claims the children mainly got food poisoning. The majority of those admitted developed acute respiratory viral infection and acute enteric infection symptoms.
71 children were hospitalized in Namangan region. The Uzbek Healthcare Ministry banned administering the home-grown Antistrumin No.100 medication since September 22. 12 children who also took this drug in Andizhan region were also hospitalized.
According to the deputy Healthcare Minister of Uzbekistan, Elmira Bassitkhanova, suspected food or drug poisoning has not yet been confirmed.
A criminal investigation is launched.